Case Published: May 2019
Diagnosis: Calcific uremic arteriolopathy (CUA) or calciphylaxis
Case Summary: This woman with end stage kidney disease (ESKD) has developed calcific uremic arteriolopathy (CUA, commonly known as calciphylaxis) in the setting of long-term dialysis, hyperparathyroidism with hyperphosphatemia, diabetes, and warfarin therapy, all of which have been associated with an increased risk of calciphylaxis. Other risk factors include obesity, hypoalbuminemia, hypercoagulable states or underlying inflammatory conditions, and possibly iron administration.
The prevalence of CUA is estimated at less than 5% of dialysis patients. While calciphylaxis can occur in patients who are not dialysis-dependent (nonuremic calciphlaxis), it is even more rare. The mechanism involves arteriolar calcification within the skin and loss of blood flow as a result of arterial thrombosis, though the exact pathophysiology is not well-defined. It is crucial to make the diagnosis early, as morbidity and mortality for patients with CUA is unfortunately very high, data estimating an independent increase in risk of death up to eightfold.
Calciphylaxis is often extremely painful (take a look at this tweetorial from @DrStevenTChen, where he reminds us that in the absence of pain, alternative diagnoses should be heavily considered!). The pain may precede appearance of the lesions themselves. The more commonly affected areas include the thigh, buttock, and other adipose tissues, though other areas can also be affected.
Skin biopsy is often reserved for more ambiguous cases, as there is significant risk of ulceration, super-infection, and further necrosis with disruption of the lesions. If a biopsy is necessary, punch biopsy or other less invasive approaches are preferred to excisional biopsies.
Other conditions that should be considered in the differential diagnosis of CUA include warfarin necrosis, purpura fulminans, vasculitis, and early nephrogenic systemic fibrosis (NSF). Clinical history is key and systemic findings such as petechiae, purpura, or evidence of disseminated intravascular coagulation (DIC) may make CUA less likely.
For those who do undergo biopsy, characteristic histopathology includes calcification of arterioles and small arteries of the dermal and pannicular layers, thrombotic arteriolar occlusion, as well as subintimal fibrosis. Interstitial calcifications may also be seen.
Sodium thiosulfate is the mainstay of treatment despite limited results and risks (metabolic acidosis, nausea, vomiting, hypotension). Secondary and tertiary hyperparathyroidism related mineral bone disease (due to ESKD) should be optimally managed (i.e. phosphate binders, calcimimetics, parathyroidectomy) without over-suppression of PTH (risk for adynamic bone disease), and high dialysate calcium should be avoided. Anticoagulation, surgical debridement, bisphosphonates, or even hyperbaric oxygen have also been used. Narcotics may be required for pain management. Risk factors should be mitigated as possible. In this patient, discontinuation of warfarin should be considered.
Most commonly, patients will die of sepsis as a result of the compromised skin barrier, thus close monitoring for super-infection is crucial. Treatment involves a multidisciplinary team including nephrology, dermatology, wound care, as well as close coordination with infectious disease, cardiology (if anticoagulation changes need to be made), and of course educating the patients themselves on this condition and signs to look out for.
Thank you to Dr. Sagar Nigwekar for providing images and for assistance with this case!